Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 9, 20204 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2020, 2:57 AM CDT for 4 counties in Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 2:57 AM CDT (07:57 UTC)
Expired
Aug 9, 2020, 4:00 AM CDT
In force
63 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS83 KMPX 090757
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 AM CDT Sun Aug 9 2020

MNZ054>057-064-065-090900-
Chippewa-Yellow Medicine-Kandiyohi-Renville-Lac Qui Parle-Swift-
257 AM CDT Sun Aug 9 2020

...A LINE OF STORMS WILL AFFECT LAC QUI PARLE...CHIPPEWA...YELLOW
MEDICINE...SWIFT...NORTHWESTERN RENVILLE AND SOUTHWESTERN KANDIYOHI
COUNTIES...

At 257 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Marietta to 6 miles northeast of
Canby to Camden State Park. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Montevideo, Benson, Granite Falls, Canby, Madison, Dawson, Appleton,
Clara City, Renville, Clarkfield, Raymond and Kerkhoven.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 64.
 U.S. Highway 212 between mile markers 1 and 65.
 U.S. Highway 75 between mile markers 95 and 127.
 U.S. Highway 59 between mile markers 87 and 147.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4527 9644 4525 9640 4525 9629 4522 9627
      4518 9610 4526 9612 4531 9611 4541 9528
      4482 9515 4462 9561 4463 9563 4463 9645
TIME...MOT...LOC 0757Z 228DEG 40KT 4507 9644 4476 9616 4436 9595 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:48 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 9, 2:48 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
248 AM CDT Sun Aug 9 2020

.SHORT TERM...(Today through Monday)
Issued at 247 AM CDT Sun Aug 9 2020

The first concern in the short term is the wind-producing MCS
over eastern South Dakota that is on our western doorstep.
Damaging wind gusts are the greatest concern with this complex as
it races east this morning, and also large hail given mid-level
lapse rates of 8.5-9 C/km. Do expect a waning trend with eastward
progression moving into a region of lower DCAPEs/MUCAPEs, as we're
seeing with wind gusts more in the 45-50 mph range in southwestern
Minnesota, but storms should be at least strong through 14Z.

We likely won't be out of the woods after this line moves
through, however. Several of the Hi-res models, particularly the
HRRR family, show redevelopment of strong storms over central/east
central MN between 15Z and 18Z, expanding across west central
Wisconsin during the early afternoon. This scenario seems very
possible given the forcing the shortwave will supply in
combination with plenty of instability and shear.

And yet a third round of convection will be possible this evening
as thunderstorms develop along the front over the eastern Dakotas
and race eastward across the area. Damaging wind and hail will
again be the primary threats. Additionally, given the subsequent
bouts of precipitation in a 24-48 hour period, we will have to
monitor impacts of heavy rainfall occurring over the same area.
Precipitable water values will be around 2 inches, illustrating
the threat for these storms to be efficient rainfall producers.

A few lingering showers will be possible in the south on Monday,
but then we look to dry out briefly as weak high pressure settles
in. Monday will bring a relief from the warmth and humidity, as
dewpoints retreat into the 40s and 50s, and high temps top out in
the 75-80 degree range.

.LONG TERM...(Monday night through Saturday)
Issued at 247 AM CDT Sun Aug 9 2020

The long term period starts off with high pressure in control
giving the CWA a dry, mostly sunny and pleasant Tuesday. High
temperatures will be in the low to mid 80s with dewpoints in the mid
50s to low 60s. On Wednesday the high pressure moves off to the east
and more humid air starts to return to the area. The chance for
showers and thunderstorms returns as well and lasts through the
period. There is little agreement amongst the deterministic models
on the placement and timing of features, so trying to pinpoint where
and when precipitation may occur is tough. The latest NBM has slight
to chance PoPs in the grids from Wednesday through the end of the
period which seems reasonable at this point. Temperatures will run
near or slightly above average with highs in the low to mid 80s and
overnight lows mainly in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM CDT Sat Aug 8 2020

VFR conditions, but could have pockets of fog/stratus develop
later tonight. An area of thunderstorms should move in from the
Dakotas early Sunday morning, then weaken, but have some
redevelopment toward mid-day across central MN and western WI, so
have a Tempo group for the western sites this morning, and then a
prob30 for the eastern sites this afternoon.

KMSP...
VFR conditions overnight, but could have some MVFR stratus this
morning. The main concern is the chance for thunderstorms mid-day.
Forecast models have been trending with some strong thunderstorms
across central Minnesota, so have introduced a Prob30 in the TAF
for this time period.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW at 5-10 kt.
Tue...VFR. Wind SW at 10G15 kt.
Wed...VFR. Wind SE at 10G15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...CEO
AVIATION...JRB
Hazardous weather outlook, Aug 8, 8:34 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Sat Aug 8 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
834 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected to move from the Dakotas into western
Minnesota late tonight into early Sunday morning tonight. A few
storms could be severe this afternoon and tonight, with the
primary threats being large hail, damaging winds, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for severe storms will continue into Sunday and Sunday
night. The primary threats are large hail, damaging winds, and
heavy rainfall.

Periodic thunderstorms are possible Wednesday through Friday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, Aug 8, 9:23 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 SSW CANNON FALLS      44.50N 92.91W
08/08/2020                   GOODHUE            MN   LAW ENFORCEMENT

            MULTIPLY TREES AND POWER LINES WERE BLOWN
            DOWN FROM SOUTHWEST OF CANNON FALLS, THROUGH
            CANNON FALLS, AND TO THE EAST OF TOWN. THERE
            WERE 3-4 HOUSES THAT HAD ROOF DAMAGE WITH
            ONE HAVING THEIR WHOLE ROOF BLOWN OFF. TIME
            IS ESTIMATED BASED ON RADAR.

&&

JLT
Local storm report, Aug 8, 10:06 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1006 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND DMG     HANLEY FALLS            44.69N 95.62W
08/08/2020                   YELLOW MEDICINE    MN   PUBLIC

            PICTURE OF LARGE TREE DOWN ON MACHINE SHED,
            CORN DAMAGED. TIME ESTIMATED FROM RADAR.

&&

JRB
Local storm report, Aug 8, 10:08 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     CANBY                   44.71N 96.28W
08/08/2020                   YELLOW MEDICINE    MN   TRAINED SPOTTER

            LARGE TREES DOWN, UPROOTED.

1243 PM     TSTM WND GST     CANBY                   44.71N 96.28W
08/08/2020  M72 MPH          YELLOW MEDICINE    MN   AWOS

            AWOS STATION KCNB CANBY.

0117 PM     HAIL             4 W BOYD                44.85N 95.99W
08/08/2020  M1.00 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

            HEAVY WINDS AND RAIN WITH THE REPORT.

0119 PM     TSTM WND DMG     4 W BOYD                44.85N 95.98W
08/08/2020                   LAC QUI PARLE      MN   TRAINED SPOTTER

            SCATTERED TREE LIMB DAMAGE. SIZE UNKNOWN.

0128 PM     TSTM WND DMG     HANLEY FALLS            44.69N 95.62W
08/08/2020                   YELLOW MEDICINE    MN   PUBLIC

            PICTURE OF LARGE TREE DOWN ON MACHINE SHED,
            CORN DAMAGED. TIME ESTIMATED FROM RADAR.

0140 PM     TSTM WND GST     4 NW GRANITE FALLS      44.84N 95.62W
08/08/2020  M69 MPH          YELLOW MEDICINE    MN   TRAINED SPOTTER

            MEASURED WITH ANEMOMETER.

0157 PM     TSTM WND DMG     3 ESE GRANITE FALLS     44.80N 95.48W
08/08/2020                   RENVILLE           MN   TRAINED SPOTTER

            MEASURED 22 INCH TREE SNAPPED AT BASE OFF
            HWY 212.

0159 PM     TSTM WND DMG     GRANITE FALLS           44.81N 95.54W
08/08/2020                   YELLOW MEDICINE    MN   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE UP TO 44 INCHES IN
            DIAMETER. POWER OUTAGES AND ROOF DAMAGE.

0215 PM     TSTM WND DMG     SACRED HEART            44.79N 95.34W
08/08/2020                   RENVILLE           MN   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN BETWEEN
            GRANITE FALLS AND SACRED HEART. POWER LINES
            WERE ALSO BLOWN DOWN IN THE CITY OF SACRED
            HEART.

0220 PM     TSTM WND DMG     RENVILLE                44.79N 95.21W
08/08/2020                   RENVILLE           MN   PUBLIC

            LARGE TREE FELL ON A HOUSE IN RENVILLE.
            EARLIER REPORT FROM SOCIAL MEDIA PICTURE.
            TIME ESTIMATED BY RADAR.

0520 PM     TSTM WND DMG     1 SSW CANNON FALLS      44.50N 92.91W
08/08/2020                   GOODHUE            MN   LAW ENFORCEMENT

            MULTIPLY TREES AND POWER LINES WERE BLOWN
            DOWN FROM SOUTHWEST OF CANNON FALLS, THROUGH
            CANNON FALLS, AND TO THE EAST OF TOWN. THERE
            WERE 3-4 HOUSES THAT HAD ROOF DAMAGE WITH
            ONE HAVING THEIR WHOLE ROOF BLOWN OFF. TIME
            IS ESTIMATED BASED ON RADAR.

0530 PM     TSTM WND GST     2 SSE RED WING          44.53N 92.53W
08/08/2020  M57 MPH          GOODHUE            MN   PUBLIC

            MEASURED AT A CWOP.

0535 PM     TSTM WND GST     3 WSW RED WING          44.55N 92.60W
08/08/2020  M60 MPH          GOODHUE            MN   PUBLIC

            FROM A CWOP.

0545 PM     TSTM WND GST     2 WNW BAY CITY          44.59N 92.49W
08/08/2020  M58 MPH          PIERCE             WI   AWOS

            MEASURED AT RED WING AIRPORT (KRGK).

0555 PM     TSTM WND DMG     BAY CITY                44.59N 92.45W
08/08/2020                   PIERCE             WI   911 CALL CENTER

            A FEW TREES AND POWER LINES DOWN IN THE BAY
            CITY AREA.

0608 PM     TSTM WND DMG     1 NE DURAND             44.63N 91.96W
08/08/2020                   PEPIN              WI   PUBLIC

            A LARGE TREE WAS BLOWN DOWN IN DURAND. TIME
            IS BASED ON RADAR.

&&
Special weather statement, Aug 9, 2:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 AM CDT Sun Aug 9 2020

MNZ054>057-064-065-090900-
Chippewa-Yellow Medicine-Kandiyohi-Renville-Lac Qui Parle-Swift-
257 AM CDT Sun Aug 9 2020

...A LINE OF STORMS WILL AFFECT LAC QUI PARLE...CHIPPEWA...YELLOW
MEDICINE...SWIFT...NORTHWESTERN RENVILLE AND SOUTHWESTERN KANDIYOHI
COUNTIES...

At 257 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Marietta to 6 miles northeast of
Canby to Camden State Park. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Montevideo, Benson, Granite Falls, Canby, Madison, Dawson, Appleton,
Clara City, Renville, Clarkfield, Raymond and Kerkhoven.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 64.
 U.S. Highway 212 between mile markers 1 and 65.
 U.S. Highway 75 between mile markers 95 and 127.
 U.S. Highway 59 between mile markers 87 and 147.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4527 9644 4525 9640 4525 9629 4522 9627
      4518 9610 4526 9612 4531 9611 4541 9528
      4482 9515 4462 9561 4463 9563 4463 9645
TIME...MOT...LOC 0757Z 228DEG 40KT 4507 9644 4476 9616 4436 9595

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:54 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Martin, Watonwan66 min
Aug 9, 9:50 AM CDTSpecial Weather StatementMPXFreeborn25 min
Aug 9, 9:58 AM CDTSpecial Weather StatementMPXSteele17 min
Aug 9, 10:00 AM CDTSpecial Weather StatementMPXGoodhue45 min
Aug 9, 11:25 AM CDTSpecial Weather StatementMPXCarver, McLeod35 min
Aug 9, 11:53 AM CDTSpecial Weather StatementMPXHennepin52 min
Aug 9, 12:49 PM CDTSpecial Weather StatementMPXRamsey, Washington41 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.